Nebraska, 2008High Wind in Nebraska, December 30, 2008
December 30, 2008 · NWS LBF · 4 events in 4 counties and zones
A fast moving clipper system brought strong northwest winds to portions of north central Nebraska. Northwest winds of 40 to 50 mph with peak wind gusts recorded around 60 mph occurred during the afternoon hours on December 30th, 2008.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving clipper system brought strong northwest winds to portions of north central Nebraska. Northwest winds of 40 to 50 mph with peak wind gusts recorded around 60 mph occurred during the afternoon hours on December 30th, 2008.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 30, 3:34 AM CST, 8 hours 26 minutes earlier.
Area forecast discussion, Dec 30, 3:34 AM CST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 AM CST TUE DEC 30 2008
.DISCUSSION...
WIND ADVISORY STILL LOOKS ON TRACK FOR TODAY. AFTER COLLABORATION
WITH HASTINGS AND GOODLAND...DECIDED TO PULL THE SOUTHERN MOST
COUNTIES /FRONTIER...HAYES...CHASE...AND DEUEL/ FROM THE ADVISORY.
THE SUPPORT FOR WIND ADVISORY CRITERIA IN THESE AREAS IS JUST NOT
THERE. ALL GUIDANCE IN THESE AREAS KEEPS SUSTAINED WIND AT 20 KTS
OR LESS. DIFFERENT STORY FURTHER NORTHEAST HOWEVER...WITH LATEST 06Z
NAM SHOWING 3 HOUR PRESSURE RISES OF 6 TO 8 MB BETWEEN 15 AND 18Z
ACROSS BOYD AND HOLT COUNTIES...AND 850 MB WINDS AROUND 60KTS AT
THAT SAME TIME. BUFKIT SOUNDINGS SHOWING ATMOSPHERE IS WELL
MIXED...AND DOES INDICATE THE POTENTIAL FOR STRONGER WINDS THAN THE
GUIDANCE IS SHOWING. WILL PASS THIS ALONG TO THE DAY SHIFT...AND
MONITOR THE NORTH CENTRAL AND NORTHEAST PART OF THE STATE CAREFULLY.
REGARDING PRECIPITATION CHANCES...LOOKING FOR THE POSSIBILITY OF
FLURRIES ACROSS THE PINE RIDGE THIS MORNING...THEN SPREADING ACROSS
THE NORTH CENTRAL AND INTO NORTHEAST NEBRASKA THIS AFTERNOON. MODELS
NOT SHOWING ANY QPF...BUT GOOD COLD AIR ADVECTION...ALONG WITH
SATURATION IN THE 850 TO 750 MB LAYER AND SOME LIFT/OMEGA WITHIN
THAT MOIST LAYER...FEEL WE COULD DEFINITELY SQUEEZE OUT SOME
FLURRIES. AIRMASS BEHIND THIS FRONT IS MOSTLY PACIFIC AIR...SO NOT
LOOKING FOR TEMPS TO BE VERY COLD BEHIND FRONT.
WINDS RAPIDLY DIMINISH TONIGHT...AND BECOME SOUTHERLY BY MORNING AS
PRESSURES BEGIN TO FALL AS THE NEXT COLD FRONT STARTS TO APPROACH
THE AREA. PRETTY STIFF SOUTH WIND FOR NEW YEARS EVE DAY AND NEW
YEARS EVE ITSELF AHEAD OF THE FRONT. NEW YEARS EVE LOOKING MILD...AS
THOSE SOUTH WINDS HELP KEEP THE ATMOSPHERE MIXED. COLD FRONT TO MOVE
THROUGH NEW YEARS DAY MORNING...WITH AN ISOLATED SNOW SHOWER
POSSIBLE WITH THE FRONTAL PASSAGE. WINDS GO BACK TO THE SOUTH
FRIDAY...AHEAD OF YET ANOTHER COLD FRONT TO MOVE IN ON SATURDAY.
TEMPS LOOK SEASONAL...BUT A GRADUAL DOWNWARD TREND IS NOTED...WITH
EACH FRONT USHERING IN A LITTLE MORE COLD AIR WITH EACH PASSAGE.
&&
.AVIATION...
NORTHWESTERLY WINDS WILL INCREASE TODAY BEHIND AN EXITING CLIPPER
SYSTEM. SOME SCATTERED MVFR CLOUDINESS IS POSSIBLE AT THE KVTN
TERMINAL...PARTICULARLY BETWEEN 21Z AND 03Z THIS EVENING. WITH
RESPECT TO WIND SPEEDS...STRONGER WINDS ARE EXPECTED AT THE KVTN
TERMINAL...WHERE WINDS MAY GUST TO 40 KTS LATE THIS MORNING AND THIS
AFTERNOON. WIND SPEEDS MAY GUST TO 35 KTS AT THE KLBF TERMINAL. LOOK
FOR WINDS TO DIMINISH THIS EVENING. SKIES WILL CLEAR OVERNIGHT WITH
UNLIMITED CEILINGS FORECAST.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 9 AM CST TO 6
PM CST FOR ALL ZONES EXCEPT NEZ056-058-069>071.
&&
DISCUSSION...TAYLOR
AVIATION...BUTTLER
Hazardous weather outlook, Dec 30, 4:30 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
430 AM CST TUE DEC 30 2008
NEZ004>010-022>029-035>038-056>059-069>071-094-311130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
430 AM CST TUE DEC 30 2008 /330 AM MST TUE DEC 30 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TODAY AND TONIGHT.
A FAST MOVING CLIPPER SYSTEM WILL USHER IN STRONG NORTHWESTERLY
WINDS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TODAY. BY
AFTERNOON...SUSTAINED WIND SPEEDS OF 25 TO 35 MPH...WITH GUSTS TO
45 MPH ARE LIKELY NORTH OF A LINE FROM EUSTIS...TO GRANT AND BIG
SPRINGS. OVER NORTHEASTERN AREAS...INCLUDING
BOYD...HOLT...GARFIELD AND WHEELER COUNTIES...WINDS MAY GUST UP
TO 50 MPH IN OPEN AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
CLB
High Wind, Eastern Cherry
- When
- December 30, 12:00 PM CST to 4:00 PM CST
- Where
- Eastern Cherry forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or greater occurred during the afternoon. A peak wind gust of 61 mph occurred at the Valentine ASOS site in eastern Cherry County at 120 pm CST with another peak wind gust of 60 mph at 229 pm CST.
High Wind, Brown
- When
- December 30, 12:00 PM CST to 4:00 PM CST
- Where
- Brown forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or greater occurred during the afternoon. A peak wind gust of 61 mph occurred at the Ainsworth AWOS site in Brown County at 150 pm CST.
High Wind, Keya Paha
- When
- December 30, 12:00 PM CST to 4:00 PM CST
- Where
- Keya Paha forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or greater occurred during the afternoon. A peak wind gust of 61 mph occurred nearby at the Valentine ASOS site in northeast Cherry County at 120 pm CST with another peak wind gust of 60 mph at 229 pm CST.
High Wind, Western Cherry
- When
- December 30, 12:00 PM MST to 4:00 PM MST
- Where
- Western Cherry forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Sustained winds of 40 mph or greater occurred during the afternoon. Peak wind gusts of 58 mph were estimated across western Cherry County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, December 30, 20081 death · 1 event
- High Wind in Colorado, December 30, 2008$2.0 million · 70 kt wind · 3 events
- High Wind in Washington, December 30 to 31, 2008$450,000 · 66 kt wind · 4 events
- Winter Storm in New York, December 30 to 31, 2008$165,000 · 16 events
- Strong Wind in New York, December 30, 2008$81,000 · 27 events
- Strong Wind in New Jersey, December 30, 2008$12,000 · 12 events
- Winter Storm in Minnesota, December 30, 200812 events
- High Wind in South Dakota, December 30, 200861 kt wind · 11 events
- Strong Wind in Pennsylvania, December 30, 2008$2,000 · 8 events
- Winter Storm in Wisconsin, December 30, 20086 events
- Strong Wind in Vermont, December 30, 2008$11,000 · 3 events
- Heavy Snow in Minnesota, December 30, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140028, 140029, 140031, 140030.